Indiana, 2023

Hail and Damaging Winds in Indiana, July 2, 2023

July 2, 2023 · NWS IND · 26 events in 14 counties and zones

Severe thunderstorms returned to central Indiana during the afternoon and evening hours of July 2nd with numerous reports of large hail across southeastern Indiana and several rounds of gusty to damaging winds across the western and central portions of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$138,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe thunderstorms returned to central Indiana during the afternoon and evening hours of July 2nd with numerous reports of large hail across southeastern Indiana and several rounds of gusty to damaging winds across the western and central portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 2, 12:37 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 2, 12:37 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
137 PM EDT Sun Jul 2 2023

.Mesoscale Update...
Issued at 136 PM EDT Sun Jul 2 2023

Satellite shows some higher clouds moving into southwest portions of
central Indiana this afternoon, and this looks to be associated with
a speed max. This will help kick off convection this afternoon,
especially along and south of Interstate 70. Satellite water vapor
imagery is showing dry air above the boundary layer at the moment,
but moisture can be seen across southern Illinois moving toward the
area, which will aid in convective development. Convective
initiation has begun across the Ohio River on the moisture boundary
with additional initiation expected in the coming 2 hours further
north as that plume of moisture advects northeast.

Temperatures in the lower to middle 80s across these areas with
dewpoints in the lower 70s is allowing MUCAPE of 2000 to 3000 J/kg
already. Thus, the storms that do form will have plenty of
instability to work with. DCAPEs were high near and south of the
Ohio River, but some decent values were trying to sneak into the
southern forecast area.

The speed max will add to the shear as well, increasing the threat
for some severe storms.

&&

.Short Term...(This evening through Monday)
Issued at 136 PM EDT Sun Jul 2 2023

* Strong to severe storms possible this afternoon and early this
  evening, especially south

Rest of This Afternoon...

See Mesoscale Updates for the latest.

The upper trough and cold front will work with the instability
building across central Indiana to produce numerous showers and
scattered to numerous thunderstorms. Some severe storms are
possible, mainly south given expected parameters.

Tonight...

Instability will weaken this evening diminishing the severe threat,
and coverage of convection will decrease with loss of instability.
However, with the upper trough and cold front in the area, some
rainfall will be around. Will keep higher chance to low likely PoPs
early this evening, diminishing to just dry or slight chance PoPs
overnight.

With the front and rain, low temperatures will be cooler than last
night's, with lows in the middle to upper 60s expected.

Monday...

The upper trough will still have some influence across the area on
Monday, especially east. Some instability will linger, but not
enough for any severe storms. Will go slight chance or chance PoPs
most areas Monday, with highest PoPs in the afternoon when what
instability there is is maximized.

Highs will be in the lower to middle 80s.

&&

.Long Term...(Monday night through Sunday)
Issued at 136 PM EDT Sun Jul 2 2023

Monday Night Through Tuesday.

Generally dry conditions are expected during the daytime hours on
Tuesday with mostly clear skies but by mid afternoon, diurnal
heating will create a very deep boundary layer with the top of the
PBL around 8000ft.  Winds through this layer will be near calm with
stronger winds up closer to 30kft.  A weak warm nose above the
boundary layer will limit shower or storm development but should
allow for a fairly dense cu field through the early evening hours.
The air above the PBL will also be very dry which further limits the
rain threat for any outdoor afternoon or evening activities.

Wednesday Through Friday.

Rain chances will then ramp up Wednesday into Thursday with the next
expected frontal passage Wednesday night into Thursday.  The bulk of
the forcing with this system will be further north into Minnesota
where the core of the upper level trough is expected, but fairly
good surface and near surface convergence down into Indiana will be
more than enough for scattered to numerous thunderstorms.  Shear
looks fairly meager, but may be just enough to allow for an MCS but
confidence is low at this time.

Saturday and Sunday.

After the frontal passage, quieter weather then looks to set up for
the early weekend with much drier air again filling in behind the
front. Northerly flow will also help keep conditions near to below
normal Saturday.  The next system then will move through the Central
Plains Saturday night with potential impacts to Indiana on Sunday,
but current thoughts are the better chances for precipitation will
remain south of the forecast area.

&&

.Aviation...(18Z TAF Issuance)
Issued at 104 PM EDT Sun Jul 2 2023

Impacts:

* Scattered to numerous convection through early evening

* Wind gusts up to 20kt this afternoon

* MVFR and IFR ceilings returning late tonight

Discussion:

Convection is beginning to fire at the moment and will become more
widespread this afternoon into early evening. Will have predominant
or TEMPO mention at most sites at some point in this period. MVFR or
worse conditions will occur in storms.

Convection will decrease in coverage this evening and overnight as a
cold front passes, but MVFR and some IFR ceilings will build in
behind it. Improvement will occur during Monday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...50/White
Short Term...50
Long Term...White
Aviation...50
Hazardous weather outlook, Jul 2, 2:11 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
311 PM EDT Sun Jul 2 2023

INZ021-028>031-035>049-051>057-060>065-067>072-031915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
311 PM EDT Sun Jul 2 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms expected through the early evening hours with the
potential for large hail and damaging winds.

Storm motion will be from the southwest at around 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Storms will return Wednesday afternoon through Thursday night as a
frontal boundary moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be appreciated today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 2, 9:49 AM EST, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1049 AM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     Tstm Wnd Dmg     5 W Greencastle         39.65N 86.94W
07/01/2023                   Putnam             IN   Public

            Tree over road near intersection of CR125S
            and CR500W. Relayed via social media and
            time estimated from radar.

0711 PM     Hail             5 W Graysville          39.11N 87.65W
07/01/2023  E1.00 inch       Sullivan           IN   Public

            Delayed report. Along SR 154 east of
            Hutsonville.

0900 PM     Flash Flood      Sullivan                39.10N 87.41W
07/01/2023                   Sullivan           IN   911 Call Center

            Several roads with deep standing water or
            flowing water through town. A car was
            stalled in one of the roads.

&&

The radar

The Indianapolis radar (KIND), 50 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Owen

When
July 2, 2:26 PM EST
Where
Owen County, Devore
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.470, -86.780

Several tree limbs up to 5 inches were downed by thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
July 2, 2:37 PM EST
Where
Morgan County, 0.53 mi W of Mooresville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.620, -86.380

Four inch diameter tree limb downed by thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
July 2, 2:51 PM EST
Where
Marion County, 1.27 mi WSW of Indianapolis Intl Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.710, -86.300

A 63 mph thunderstorm wind gust was measured at the KIND ASOS.

Thunderstorm Wind, Marion

When
July 2, 2:55 PM EST
Where
Marion County, Indianapolis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.780, -86.150

Tree limbs downed and a few small trees nearly uprooted by thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
July 2, 2:57 PM EST
Where
Marion County, 0.69 mi S of Indianapolis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -86.150

A 65 mph thunderstorm wind gust was measured by a spotter.

Hail, Marion

When
July 2, 3:13 PM EST
Where
Marion County, 1.27 mi ENE of Wanamaker
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -85.980

Hail, Morgan

When
July 2, 3:15 PM EST
Where
Morgan County, 3.5 mi S of Paragon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -86.560

Hail, Johnson

When
July 2, 3:17 PM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.620, -86.110

Hail, Hancock

When
July 2, 3:21 PM EST
Where
Hancock County, 1.38 mi N of New Palestine
Measured
0.75 in hail
Reported by
Public
Coordinates
39.740, -85.880

Thunderstorm Wind, Hancock

When
July 2, 3:22 PM EST
Where
Hancock County, 0.53 mi W of New Palestine
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.720, -85.890

A 60 mph thunderstorm wind gust was estimated at this location with dime sized hail also ongoing.

Thunderstorm Wind, Hancock

When
July 2, 3:23 PM EST
Where
Hancock County, 1.74 mi SE of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.760, -85.760

A six inch diameter tree branch was snapped by thunderstorm wind gusts near the intersection of State Road 9 and County Road 200S.

Thunderstorm Wind, Hancock

When
July 2, 3:25 PM EST
Where
Hancock County, 2.96 mi SSE of Greenfield
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.740, -85.760

A 65 mph thunderstorm wind gust was estimated at this location.

Hail, Shelby

When
July 2, 3:30 PM EST
Where
Shelby County, Fountaintown
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.700, -85.780

Hail, Jackson

When
July 2, 3:32 PM EST
Where
Jackson County, 0.54 mi E of Cortland
Measured
1 in hail
Reported by
Public
Coordinates
38.970, -85.960

Thunderstorm Wind, Bartholomew

When
July 2, 3:36 PM EST
Where
Bartholomew County, 1.07 mi W of Taylorsville
Measured
54 kt (62 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
39.300, -85.970

Trees downed by thunderstorm wind gusts damaged five cars and an RV with an injury in the RV.

Hail, Johnson

When
July 2, 3:45 PM EST
Where
Johnson County, 0.53 mi E of Edinburg
Measured
2 in hail
Reported by
Public
Coordinates
39.350, -85.960

Thunderstorm Wind, Henry

When
July 2, 3:49 PM EST
Where
Henry County, 0.87 mi NW of Spiceland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.840, -85.440

Large tree limbs downed by thunderstorm wind gusts.

Hail, Shelby

When
July 2, 3:51 PM EST
Where
Shelby County, 0.69 mi S of Mt Auburn
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -85.900

Thunderstorm Wind, Rush

When
July 2, 3:53 PM EST
Where
Rush County, 2.14 mi NNW of Homer
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.610, -85.580

Several trees and powerlines downed by thunderstorm wind gusts in the vicinity.

Hail, Rush

When
July 2, 4:00 PM EST
Where
Rush County, 1.6 mi E of Henderson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.670, -85.490

Thunderstorm Wind, Decatur

When
July 2, 4:15 PM EST
Where
Decatur County, 1.48 mi NNW of Greensburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.350, -85.490

Trees and powerlines downed by thunderstorm wind gusts.

Thunderstorm Wind, Randolph

When
July 2, 4:20 PM EST
Where
Randolph County, 0.53 mi W of Modoc
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.050, -85.140

Tree limbs of unknown size downed by thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
July 2, 5:25 PM EST
Where
Knox County, 2.76 mi S of Vincennes Oneal Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.640, -87.550

Trees and powerlines downed by thunderstorm wind gusts along Schoolhouse road.

Thunderstorm Wind, Knox

When
July 2, 5:26 PM EST
Where
Knox County, 1.48 mi SSE of Vincennes
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.660, -87.510

Multiple trees downed by thunderstorm wind gusts on the southwest side of Vincennes.

Thunderstorm Wind, Monroe

When
July 2, 6:02 PM EST
Where
Monroe County, 0.87 mi SE of Kirby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -86.590

A 60 mph thunderstorm wind gust was estimated by a trained spotter at this location.

Hail, Monroe

When
July 2, 6:05 PM EST
Where
Monroe County, 0.69 mi S of Broadview
Measured
1 in hail
Reported by
Public
Coordinates
39.140, -86.580

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100992, 1100993, 1100994, 1100995, 1101002, 1101008, 1101038, 1101039, 1101043, 1101045, 1101046, 1101049, 1101042, 1101050, 1101052, 1101053, 1101054, 1101055, 1101056, 1101057, 1101058, 1101059, 1101060, 1101061, 1101062, 1101063.